Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Have hypothyroidism. Taking Lipitor for high cholesterol. Done lipid profile. ECG and TMT normal. Will blood test results be okay?

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 2001
Answered : 297 Questions
Question
I am an indian and a hypo thyroid patient for the past ten years. My thyroid is checked every 3 months and it has always been normal with the medication. I was on Lipitor on and off due to the high cholesterol. From last month I having been seeing a doctor who has brought in some diet changes and requested me to stop Lipitor. I now use virgin coconut oil and follow a diet. As it is the lent season I have been off non-veg for over a month. My diet is in the morning I eat some oats with fruits or sometimes the oats is replaced with rice cakes. In the afternoon I eat chic peas or kidney beans prepared in a semi gravy form. Oil used for all preparation is virgin coconut oil or olive oil. The dinner is usually 3 chapatis with some gravy.. I take 3 table spoons of virgin coconut oil on a daily basis. I also do 2 km on the treadmill at least 5 times a week. Since I had stopped my Lipitor medication for about a month I did my lipid profile and the results were total cholesterol 278.14 mg/dl, trigly 348.69 mg/dl, hdl 34.67mg/ dl and LDL 194.80 mg/ dl. My fasting sugar is 100.87 mg/ dl. I am a non smoker and have alcohol very occasionally ( although I haven't had the same after I had stopped Lipitor). I visited the doctor today and due to my anxiety he asked me to do a cardio evaluation and both the ECG and the TMT was fine. The doctor says to give 3 months time for things to change around before to decide if I need to have statin on a regular basis. My worry is within 3 months will my blood results go wary and out of control or am I being just over exited.

Thanks.... XXXXXXX
Posted Thu, 11 Apr 2013 in Hypertension and Heart Disease
 
 
Answered by Dr. V. Kumaravel 2 hours later
Hello

I do understand that you are being treated for hypothyroidism and your concern seems to be related to your cholesterol. Your lipid profile suggests that your bad cholesterol LDL and TGL is high and your good cholesterol HDL is low.

I would agree that life style modification is very important in lipid management, but considering the values of your lipid profile, i would prefer to treat. If your doctor wants you to wait for 3 months, nothing harm would happen in this 3 months.

do not hesitate to contact me if any query.

regards
Above answer was peer-reviewed by
 
Follow-up: Have hypothyroidism. Taking Lipitor for high cholesterol. Done lipid profile. ECG and TMT normal. Will blood test results be okay? 19 hours later
Dear Doctor

Thank you for the reply.

Please can you let me know the following

The diet i mentioned in my initial mail is fine. I will be cutting down totally on rice and eating atta chapatis instead. Is this fine?
What would be the pointers i should look out (in case something goes wrong) for during the next one month i am off medication.
I have slight headaches, watery eyes, constipation. Is this something related?
Is it enough for me to do lipid tests after a month.
Is there any herbal / ayurveda / homeo remedies that you would suggest?

I have attached my report which was taken just after a week i stopped lipitor and after 4 weeks since i stopped.

I look forward to hear from you.

Kind regards.... XXXXXXX

 
 
Answered by Dr. V. Kumaravel 4 hours later
Hello

Thanks for your feedback.

question: The diet i mentioned in my initial mail is fine. I will be cutting down totally on rice and eating atta chapatis instead. Is this fine?

Answer:Thats should be ok. avoid using oil in chappatis.

Question: What would be the pointers i should look out (in case something goes wrong) for during the next one month i am off medication.

Answers: You may not have any immediate effect. High cholesterol in long run can affect your heart , brain, blood vessels and other organs in the body.

Question: I have slight headaches, watery eyes, constipation. Is this something related?

Answers:Usually no. Constipation may be related to your thyroid.

Question: Is it enough for me to do lipid tests after a month. Is there any herbal / ayurveda / homeo remedies that you would suggest?

Answer: That should be OK, if you test after 1 to 3 months. I am not aware of alternate remedies.

Regards
Above answer was peer-reviewed by
 
Follow-up: Have hypothyroidism. Taking Lipitor for high cholesterol. Done lipid profile. ECG and TMT normal. Will blood test results be okay? 42 hours later
Dear Doctor,

Thank you for the above.

I am just a bit over anxious and hence have the following queries.

Hope u had a look at my reports which was taken with a month's gap. Considering I will not be on medications for a month is it ok to have such high levels without causing any harm. If the diet does not work then I will probably start medications form next month end. You did mention that I will have an issue only if I ignore the high levels for long terms and this one month should be fine.

Do you see any risk that I run in the coming one month I intend to be of medication and follow the diet.

Does Lipitor have any withdrawal symptoms cause I doubt if my headache and the feeling of pressure in my head is due to that or is just a feeling.

I read somewhere on the Internet that high levels of cholesterol can show some signs in the eye. Is that the case and what should I look out.

I take garlic, ginger and turmeric in a small amounts daily. Can that cause constipation.

My thyroid function is fine but I still feel tired and sleepy at times, have pains on my XXXXXXX back of the thigh, neck.

I look forward to hear from you.

Regards.... XXXXXXX
 
 
Answered by Dr. V. Kumaravel 42 minutes later
Hello

Just to reiterate. I had said if your doctor prefers to wait, nothing much would happen.I would still prefer to treat your cholesterol.

If you have high cholesterol the probability of harm is more, but it is not necessary that all high cholesterol will cause harm.

Lipitor usually does not have withdrawal symptoms.

Your constipation, pain and tiredness requires detailed clinical examination.

regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor